Pennsylvania, 2005

Hail in Pennsylvania, August 19, 2005

August 19, 2005 · NWS CLE · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 19, 3:10 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 19, 3:10 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
410 PM EDT FRI AUG 19 2005

.SHORT TERM UPDATE...
QUICK UPDATE FOR TORNADO WATCH 735 IN EFFECT FOR NW PA UNTIL 10 PM.
THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP ALONG INTERSTATE 90 IN
ASHTABULA COUNTY...ALSO EVIDENT BY VERY THIN LINE OF CU ON VIS
SATELLITE.  ANTICIPATE ADDITIONAL DEVELOPMENT TO CONTINUE ALONG THIS
LINE WHERE SEVERE PARAMETERS ARE THE MOST FAVORABLE...BUT CONFINED
TO AREAS EAST OF A CLEVELAND TO YOUNGSTOWN LINE.

.PREVIOUS SHORT TERM(THIS EVENING THROUGH SATURDAY NIGHT)...
THE ATMOSPHERE CONTINUES TO DESTABILIZE THIS AFTERNOON ESPECIALLY
EAST OF CLE WITH SHEAR REMAINING RELATIVELY HIGH OVR NW PA. DEEP
SHEAR (0-6 KM) FROM EAST OF CLE TO ERI IS ADEQUATE TO SUPPORT
SUPERCELLS ( NEAR 40 KTS) AND CAPE HAS RISEN TO OVER 2000 J/KG WITH
CIN DECREASING TO NEAR 0. CONVECTION SHOULD DVLP SOON FROM PERHAPS
ASHTABULA COUNTY SWD TO CANTON AND THEN PROGRESS EWD. SEVERE
POTENTIAL IS FAIRLY HIGH WITH DOWNDRAFT CAPE NEAR 1300 J/KG WITH
EFFECTIVE SHEAR NR 65 KNOTS SUPERCELL COMPOSITE VALUES NR 6.
DAMAGING WINDS ARE THE LIKELY. TORNADOES CAN NOT BE RULED AS 0-1 KM
SHEAR IS AROUND 15 TO 20 KNOTS BUT LCL HEIGHT ARE ABOVE 2500 FT.

THIS CONVECTION WILL QUICKLY PROGRESS EWD AND THE REMAINDER OF THE
EVENING SHOULD BE FAIR AND HUMID.

SATURDAY AFTERNOON MAY HAVE A SIMILAR ROUND OF CONVECTION WITH DEEP
SHEAR FCST TO BE 30-40 KNOTS WITH CAPE GREATER THAN 2000 J/KG IN
ADVANCE OF A COLD FRONT.

&&

.LONG TERM(SUN-FRI)...
LITTLE CHANGE IN THINKING ON THE EXTENDED WITH A MUCH COOLER AND
MORE COMFORTABLE PERIOD EXPECTED AS THE LONG WAVE TROF LINGERS IN
THE EAST. MUCH COOLER CONDITIONS FOR MONDAY WITH A SLOW WARMING
TREND. LOW LEVEL INVERSION IS RATHER LOW ON MONDAY AROUND 5000 FEET
SO THE THREAT OF LAKE EFFECT SHOWERS IS RATHER LOW. WE WILL DROP THE
MENTION OF PCPN AND KEEP THE WEEK DRY UNTIL FRIDAY WHEN A WEAK FRONT
WILL MOVE EAST.

&&

.AVIATION(18Z-18Z)...
EASTERN AREA IS UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS WHILE
WESTERN HALF OF THE AREA IS UNDER A SLIGHT RISK.  EXPECTING TROUGH
OF LOW PRESSURE MOVING EAST ACROSS WESTERN THIRD OF OHIO TO MOVE
EAST AND TRIGGER THUNDERSTORMS.  CLOUDS CLEARING OUT OVER THIS AREA
ALLOWING TEMPERATURES TO HEAT UP AND ATMOSPHERE TO DESTABILIZE.
WILL MENTION THREAT OF STRONG WINDS IN TEMPO GROUPS OVER EASTERN
HALF OF THE AREA FOR LATER THIS AFTERNOON INTO EARLY EVENING.
EXPECTING FOG TO DEVELOP AGAIN TONIGHT BUT NOT ANY LOWER THAN 2
MILES. FOG WILL DISSIPATE WITH LEFTOVER HAZE TOMORROW MORNING GIVING
WAY TO DIURNAL CUMULUS AT 5000 FEET BY LATE MORNING MAINLY WESTERN
TWO THIRDS.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...LEINS/REL
LONG TERM...REL
AVIATION...LOMBARDY
Hazardous weather outlook, Aug 19, 8:11 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
911 AM EDT FRI AUG 19 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-200852-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
911 AM EDT FRI AUG 19 2005

UPDATED

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM OVER MICHIGAN WILL MOVE EAST TODAY...DRAGGING
A TROUGH OF LOW PRESSURE ACROSS THE LOCAL AREA. NEAR THE TROUGH...
THUNDERSTORMS WILL DEVELOP. THE BEST CHANCE FOR THUNDERSTORMS IS
ALONG AND EAST OF A LINE FROM CLEVELAND TO MANSFIELD THIS AFTERNOON
THROUGH THE EVENING.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EAST OF THE LINE
FROM CLEVELAND TO MANSFIELD.  THERE IS A THREAT OF STRONG
THUNDERSTORM WINDS AND POSSIBLY TORNADOES.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION ON SATURDAY. ALONG
AND AHEAD OF THE COLD FRONT DURING THE AFTERNOON AND
EVENING HOURS ON SATURDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY ACROSS THE
ENTIRE AREA. LARGE HAIL AND STRONG DAMAGING WINDS ARE POSSIBLE WITH
ANY SEVERE THUNDERSTORM ON SATURDAY.

THE COLD FRONT WILL USHER IN AN AUTUMN LIKE AIRMASS ACROSS THE GREAT
LAKES. THE COMBINATION OF THE WARM LAKE TEMPERATURES AND THE COLD
AIR ALOFT MAY CREATE A FAVORABLE ENVIRONMENT FOR THE FORMATION OF
WATERSPOUTS OVER LAKE ERIE SUNDAY NIGHT INTO MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. SPOTTER
ACTIVATION IS POSSIBLE FOR THE ENTIRE AREA AGAIN ON SATURDAY.

LOMBARDY

LOMBARDY

In the hours before

Special weather statement, Aug 19, 3:16 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
416 PM EDT FRI AUG 19 2005

PAZ001>003-200000-
CRAWFORD PA-NORTHERN ERIE PA-SOUTHERN ERIE PA-
INCLUDING THE CITIES OF...ERIE AND MEADVILLE
416 PM EDT FRI AUG 19 2005

...TORNADO WATCH NUMBER 735 IN EFFECT UNTIL 10 PM EDT FOR THE
FOLLOWING COUNTIES IN NORTHWEST PENNSYLVANIA...

ERIE...
CRAWFORD...
INCLUDING THE NEARSHORE WATERS OF LAKE ERIE FROM CONNEAUT OHIO TO
RIPLEY NEW YORK...

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DE
TAILS OR UPDATES.

LEINS
Special weather statement, Aug 19, 3:16 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
416 PM EDT FRI AUG 19 2005

PAZ001>003-200000-
CRAWFORD PA-NORTHERN ERIE PA-SOUTHERN ERIE PA-
INCLUDING THE CITIES OF...ERIE AND MEADVILLE
416 PM EDT FRI AUG 19 2005

...TORNADO WATCH NUMBER 735 IN EFFECT UNTIL 10 PM EDT FOR THE
FOLLOWING COUNTIES IN NORTHWEST PENNSYLVANIA...

ERIE...
CRAWFORD...
INCLUDING THE NEARSHORE AND OPEN WATERS OF LAKE ERIE FROM CONNEAUT
OHIO TO RIPLEY NEW YORK...

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DE
TAILS OR UPDATES.

LEINS

The radar

The Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crawford

When
August 19, 4:45 PM EST
Where
Crawford County, Cambridge Spgs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.800, -80.067

Penny size hail was observed.

Hail, Crawford

When
August 19, 5:28 PM EST
Where
Crawford County, Centerville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.733, -79.767

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471914, 5471915.